Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 318, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 11, 2009, 6:02 PM EDT for Chattooga County, Walker County, Georgia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2009, 6:02 PM EDT (22:02 UTC)
- Expired
- Jun 11, 2009, 7:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Chattooga County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 12:18 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1725 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:25 PM EDT, 37 minutes earlier.
Area forecast discussion, Jun 11, 5:25 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 525 PM EDT THU JUN 11 2009 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... LINE OF STRONG CONVECTION CURRENTLY MOVING EAST ACROSS THE NORTHERN HALF OF THE FORECAST AREA ASSOCIATED WITH THE SOUTHERN END OF YET ANOTHER FAST MOVING SHORTWAVE IN THE WESTERLY UPPER LEVEL FLOW OVER THE REGION. THIS LARGE SCALE PATTERN STAY CONSISTENT THROUGH FRIDAY AS A BROAD...FLAT UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE WESTERN GULF OF MEXICO. BY SATURDAY THE RIDGE BEGINS BUILDING NORTH TURNING THE UPPER FLOW BACK TO A MORE NORTHWESTERLY ORIENTATION...BUT KEEPING THE FORECAST AREA UNDER THE FAVORED LOCATION TO AT LEAST GET SIDESWIPED BY WAVES RIDING OVER THE RIDGE. TIMING OF THESE WAVES IS A BIT HARD TO PIN DOWN SO I WILL KEEP POPS IN THE CHANCE RANGE AREAWIDE...BUT WITH A BIT OF A DIURNAL BIAS. TEMPERATURES WILL REMAIN AT OR SLIGHTLY ABOVE SEASONAL NORMALS. .LONG TERM /SUNDAY THROUGH THURSDAY/... 12Z RUN OF THE GFS AND ECMWF MODELS BOTH CONTINUE THE TREND OF BUILDING THE LARGE UPPER RIDGE OVER THE GULF OF MEXICO NORTH AND EAST INTO THE LOWER MISSISSIPPI VALLEY AND SOUTHEASTERN U.S. THE GFS EXPANDS THE RIDGE FURTHER EAST OVER THE FORECAST AREA WITH THE ECMWF KEEPING THE RIDGE CENTERED MORE OVER THE MISSISSIPPI VALLEY. GFS SOLUTION WOULD BE NOTICEABLY HOTTER AND DRIER THAN THE ECMWF. FOR NOW I WILL NOT MAKE ANY CHANGES TO THE EXTENDED FORECAST TRENDS...WITH SCATTERED...MAINLY DIURNAL...CONVECTION CONTINUING THROUGH THE PERIOD AND TEMPERATURES REMAINING AT OR A BIT ABOVE SEASONAL NORMALS. && .AVIATION...UPDATE... CONVECTION EXPECTED TO DIMINISH WITH HEATING. EXCEPT FOR THE CONVECTION VFR CONDITIONS EXPECTED OVERNIGHT WITH MVFR VSBYS IN THE EARLY MORNING FOR SOME AREAS. SURFACE WINDS BECOMING CALM OR LIGHT/VARIABLE FOR MOST LOCATIONS. ATL WIND EXPECTED TO BECOME WSW 5 KTS OR LESS. BDL && .PRELIMINARY POINT TEMPS/POPS... ATHENS 69 91 68 90 68 / 40 30 40 30 30 ATLANTA 71 89 71 88 71 / 30 30 30 40 30 BLAIRSVILLE 64 84 62 86 65 / 30 40 30 40 30 CARTERSVILLE 66 88 66 88 67 / 30 30 30 40 30 COLUMBUS 72 92 72 92 72 / 40 30 30 40 30 GAINESVILLE 69 88 69 89 69 / 40 40 30 40 30 MACON 71 92 71 92 72 / 40 30 30 30 30 ROME 68 89 68 89 68 / 30 40 30 50 30 PEACHTREE CITY 67 89 67 89 68 / 40 30 30 40 30 VIDALIA 73 92 72 93 72 / 40 30 30 30 30 && .FFC WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...CARROLL...CATOOSA... CHATTOOGA...CHEROKEE...CLARKE...COBB...DADE...DAWSON...DEKALB... DOUGLAS...FANNIN...FLOYD...FORSYTH...GILMER...GORDON... GWINNETT...HALL...HARALSON...JACKSON...LUMPKIN...MADISON... MURRAY...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING... PICKENS...POLK...SOUTH FULTON...TOWNS...UNION...WALKER...WHITE... WHITFIELD...WILKES. && 20
Hazardous weather outlook, Jun 11, 12:15 PM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1215 PM EDT THU JUN 11 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-121015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1215 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE TENNESSEE VALLEY THIS AFTERNOON...DURING PEAK DAYTIME HEATING. A WEAK SURFACE BOUNDARY EXTENDING FROM THE CAROLINAS INTO EAST CENTRAL GEORGIA WILL COMBINE WITH THE DISTURBANCE TO AID IN THUNDERSTORM DEVELOPMENT. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED. THE STORMS WILL BE POSSIBLE ACROSS ALL OF NORTH AND CENTRAL GEORGIA WITH THE GREATEST THREAT OF SEVERE WEATHER NORTH OF A LINE FROM LAGRANGE TO MILLEDGEVILLE...MAINLY BETWEEN 2 AND 10 PM. .DISCUSSION... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. INSTABILITY WILL INCREASE ACROSS THE AREA WITH DAYTIME HEATING. CAPES OF 2000 TO 2500 AND LIFTED INDICES OF -2 TO -4 ARE EXPECTED ACROSS THE AREA...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 11, 4:40 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 440 PM EDT THU JUN 11 2009 GAZ047-048-112115- 440 PM EDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN NEWTON AND WALTON COUNTIES UNTIL 515 PM EDT... AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ALMON...AND MOVING EAST AT 30 MPH. WIND GUSTS OF 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS NEWTON AND WALTON COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE GUM CREEK... ALMON...PORTERDALE...OXFORD...COVINGTON...JERSEY...STARRSVILLE... SOCIAL CIRCLE AND BRICK STORE.
Special weather statement, Jun 11, 4:51 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 451 PM EDT THU JUN 11 2009 GAZ011-019-112145- 451 PM EDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN FLOYD AND CHATTOOGA COUNTIES UNTIL 545 PM EDT... AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF COOSA...MOVING EAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS FLOYD AND CHATTOOGA COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE COOSA...LINDALE...ROME...SHANNON AND PINSON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 11, 4:59 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 459 PM EDT THU JUN 11 2009 GAZ086-112130- 459 PM EDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN EMANUEL COUNTY UNTIL 530 PM EDT... AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SWAINSBORO...MOVING EAST AT 35 MPH. WIND GUSTS OF 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS EMANUEL COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE NORRISTOWN JUNCTION... NORRISTOWN...DELLWOOD...SWAINSBORO...MODOC...GEORGE L SMITH STATE PARK...CANOOCHEE...TWIN CITY AND GARFIELD.
Special weather statement, Jun 11, 5:13 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 513 PM EDT THU JUN 11 2009 GAZ097-111-112145- 513 PM EDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN WHEELER AND LAURENS COUNTIES UNTIL 545 PM EDT... AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING EAST AT 25 MPH. WIND GUSTS OF 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS WHEELER AND LAURENS COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CEDAR GROVE...LANDSBURG AND GLENWOOD.
Special weather statement, Jun 11, 5:25 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 525 PM EDT THU JUN 11 2009 GAZ109-110-112215- 525 PM EDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN TELFAIR AND DODGE COUNTIES UNTIL 615 PM EDT... AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RHINE...AND MOVING EAST AT 20 MPH. WIND GUSTS OF 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS TELFAIR AND DODGE COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE TEMPERANCE... RHINE...MILAN...ACHORD AND WORKMORE.
Special weather statement, Jun 11, 5:38 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 538 PM EDT THU JUN 11 2009 GAZ019-020-031-112245- 538 PM EDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN PAULDING...BARTOW AND FLOYD COUNTIES UNTIL 645 PM EDT... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LINDALE...MOVING EAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS PAULDING...BARTOW AND FLOYD COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LINDALE...STILESBORO... KINGSTON...EUHARLEE...CASSVILLE...CARTERSVILLE AND EMERSON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:29 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Douglas, Fulton | 31 min |
| Jun 11, 3:58 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Fulton | 36 min |
| Jun 11, 5:03 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 42 min |
| Jun 11, 5:43 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Montgomery, Treutlen, Wheeler | 47 min |
| Jun 11, 6:38 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Chattooga, Floyd, Gordon | 26 min |
| Jun 11, 7:03 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether | 26 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.